Suggest treatment for severe acid reflux

default
Posted on Mon, 17 Apr 2017 in Digestion and Bowels
Question: I HAVE SEVERE ACID REFLUX CINCE I STOPPED OMPRAZOLE 20 MG AND DON;T WHAT TO TAKE TO GET RID OF IT. I TRIED TAGAMENT AND CAUSED DIRHEIA AND FLUSHED HOTNESS TO THE FACE LIKE A HOT FLASH. CAN YOU HELP? ALSO WHAT SHOULD I EAT?

THANK YOU, XXXXXXX XXXXXXX
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello Ms. XXXXXXX

The problem you are having from omeprazole is not uncommon, unfortunately. Omeprazole is a "proton pump inhibitor" type of acid reducer, and this family of medications is known to have the potential to cause a rebound effect when stopping it - by increasing acid production.

Tagamet is an older type of H2 blocker-acid reducer and has more side effects (which you've noted) than another H2 blocker called Zantac (ranitidine). Zantac is usually more easily tolerated than Tagamet, with less side effect risk. Dose is 150 mg twice a day, or 300 mg at bed time. It is sold over-the-counter (does not require a prescription).

In terms of food and lifestyle things you can do:

Food: Avoid eating highly acidic foods such as citrus and tomatoes, avoid mint, avoid very spicy and very greasy foods, decrease caffeine, and avoid alcohol (and tobacco if you smoke).

Lifestye: Eat smaller amounts at a time (if the stomach is full it increases both acid production and pressure on the esophagus) and avoid eating for 2-3 hours before reclining or going to bed. Also, put the posts at the head of your bed on blocks to raise the head of the bed up. This helps decrease acid from coming up while you are in bed. Blocks work better than just using more pillows to raise the top part of your body up, as more pillows bends your body and puts pressure on your stomach. You can purchase these blocks (made for the purpose of decreasing gastro-esophageal reflux) at some drug stores.

These dietary and lifestyle changes may be gradually weaned from a few weeks after you get the acid reflux under control.

If, however, the acid reflux does not get under control with the Zantac and dietary/lifestyle changes, then do follow up with your doctor.

I hope this information helps. Please let me know if I can provide further information.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3133 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  
Medical Topics ,  

Recent questions on  Proton pump

doctor1 MD

What is h-pyloric? I think that's what the doctor mentioned as a possibility about my stomach and intestinal problems.

doctor1 MD

Hi doctor, I am 36 years of age with 71 kg as weight and 5 ft 8 inch height. since last 1 year at times I feel burning sensation around heart area...

doctor1 MD

hi, I have had a constant and increasing pain behind my left breast for almost 2 weeks now. I don't know if it is related, but I have also had 2...

doctor1 MD

Dear Doctor,

Recently, 3 different nights, I have been awakened with discomfort in my rib cage, like a balloon being blown up inside me. I can't...

doctor1 MD

Hello

I'm on my 2nd day of having chest pains in the middle of my chest. Almost a burning sensation but it can hurt with sharp movement or rolling...

doctor1 MD

my brother 25 years old was diagnosed with a mild case of OCD and was given lustral as the primary treatment, a month later he started complaining...

doctor1 MD

Dear Sir,
I have so much gastric problems with headeque & bloating & constipation for last 5-6 years, Doctor has adviced me to take adiza tablet...

Get personalised answers from verified doctor in minutes across 80+ specialties

179 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2